Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Kansas City, MO

June 1, 2000Andrew County, Buchanan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 1, 2000, 6:44 PM CDT for Andrew County, Buchanan County, Missouri. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2000, 6:44 PM CDT (23:44 UTC)
Expired
Jun 1, 2000, 7:45 PM CDT
In force
61 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 122 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:00 PM CDTHail 0.88Helena, MO
Jun 1, 7:15 PM CDTHail 0.75Easton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 012345
SVRMCI
MOC003-021-020045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT THU JUN 1 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANDREW COUNTY IN NORTHWEST MISSOURI
  NORTHERN BUCHANAN COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF ST JOSEPH

* UNTIL 745 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ST JOSEPH...MOVING EAST AT 
20   MPH. OTHER STRONG STORMS WERE FROM AVENUE CITY TO CROSBY AND 
MAY ALSO BECOME SEVERE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST JOSEPH AT 705 PM CDT
  EASTON AT 745 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING -IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

KOCH/BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT THU JUN 1 2000

FCST CHALLENGES:  TEMPS TONIGHT AND FRIDAY...LOCATION OF TSRA
INITIATION THIS AFTN...DURATION OF SHRA AND TSRA TONIGHT

VI LOOP SHOWS ENHANCED CU FIELD STRETCHING FRM NE IA INTO NW MO
INADV OF SFC CDFNT THAT WAS ALIGNED FROM OAX THRU GCK. WSR88D
NETWORK SHOWING SCT POST FRONT SHRA ACRS NE AND CTL NE.  NO SEEING
ANY SIGNS OF STG FNTL CONVERGENCE WITH SFC DATA...WITH FAIRLY
UNIFORM SFC WND FIELD ACRS ALL CWA.

MODELS DEVELOP CONVECTION OVR NW CORNER OF CWA BY 00Z. SBCAPE VALUES
IN THE 1500-2000 J/KG RANGE AND FCST LIS IN THE -4 TO -6 RANGE.  THESE
FACTORS COMBINED WITH FAIRLY UNIDIRECTIONAL WND FIELD SUGGEST MAIN
WX THREAT WL BE WND AND SOME HAIL.  DEEP LAYER SHEAR AND 0-3KM SHEAR
VECTORS BOTH HINT THAT XTRM NW MO MAY SEE A CPL ROTATING STORMS...
BUT FAVORABLE SPD AND DIRECTIONAL SHEAR WONT LAST TOO LONG AS FNT
PROGGED TO SURGE SEWD. BEST UVMS PROGGED TO OCCUR INADV OF FNT
THUS...SVR POTL WL BE CONFINED TO EVENING HOURS ACRS NRN ZONES
BUT... MAY LINGER UNTIL MIDNIGHT IN THE SE.  NONETHELESS...WL GO
WITH HIGH CHC OR LIKELY POPS FOR ALL OF CWA TONIGHT.

UPR FLOW SUGGESTS FRONT MAY STALL OUT TO THE SOUTH OF CWA.  WL KEEP
CHC POPS GOING ALNG SRN STRIPE OF COUNTIES DUE TO THEIR PROXIMITY
TO STALLED FRONT.  MOST OF CWA WL DRY OUT EARLY IN THE DAY FRIDAY.
AS UPR SUPPORT SCOOTS NEWD...ALL OF CWA SHULD BE DRY BY FRI AFTN.
APPROACH OF ANOTHER UPR SYSTEM IN NW FLOW WL ENHANCE ISEN LIFT
AND WAA LATE FRI NITE.  AM CONCERNED THAT A FEW SCT SHRA AND TSRA
MAY DEVELOP BUT...THINK MAIN FOCUS WL BE FURTHER NORTH ACRS IA AND
NE. PRVS FCST HAS CHC FOR SCT TSRA/SHRA ON SAT BUT SHORT TERM
MODELS NOT GENERATING ANY PCPN FOR CWA.  MAY WAIT FOR ANOTHER
FCST CYCLE BEFORE DROPPING MENTION OF POPS.

MUCH WELCOMED COOLER AIR MASS MOVES INTO THE AREA FRI AND FRI NITE.
PRVS FCST NUMBJERS LOOK PRETTY GOOD. TEMPS TONIGHT MAY BE A LTL COOL
BASED ON GRIDDED TEMPS AND MAY BUMP UP A CAT.

WONT MAKE ANY CHANGES TO EXTENDED AS...FCST STILL LKS DRY AND TEMPS
LOOK REASONABLE.

.EAX...NONE.

24

In the hours before

Local storm report, Jun 1, 4:45 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    2 NW PICKERING            MO   .75 INCH HAIL
06/01/00   NODAWAY
Local storm report, Jun 1, 4:54 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    7 NW PARNELL              MO   1 INCH HAIL
06/01/00   NODAWAY                        REPORTED BY PUBLIC.
Local storm report, Jun 1, 5:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    5 E GRANT CITY            MO   1.5 INCH HAIL
06/01/00   WORTH
Local storm report, Jun 1, 6:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY0 LOCATION....

0545 PM    1 NW ALANTHUS GROVE       MO   1 INCH HAIL
06/01/00   GENTRY                         REPORTED BY PUBLIC.
Local storm report, Jun 1, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    BLYTHEDALE                MO   .75 INCH HAIL
06/01/00   HARRISON                       REPORTED BY PUBLIC.
Local storm report, Jun 1, 6:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    5 W TROY                  KS   60 MPH TSTM GUST
06/01/00   DONIPHAN

0630 PM    TROY                      KS   .75 INCH HAIL
06/01/00   DONIPHAN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:29 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth61 min
Jun 1, 5:22 PM CDTSevere Thunderstorm WarningEAXGentry53 min
Jun 1, 5:28 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.